Advertisement

 

doctorslounge.com

 
Powered by
Careerbuilder

 

                    Home  |  Forums  |  Humor  |  Advertising  |  Contact
   Ask a Doctor

   News via RSS

   Newsletter

   Home

   News

   Conferences

   CME

   Forum Archives

   Diseases

   Symptoms

   Labs

   Procedures

   Drugs

   Links

advertisement.gif (61x7 -- 0 bytes)

   Specialties

   Cardiology

   Dermatology

   Endocrinology

   Fertility

   Gastroenterology

   Gynecology

   Hematology

   Infections

   Nephrology

   Neurology

   Oncology

   Orthopedics

   Pediatrics

   Pharmacy

   Primary Care

   Psychiatry

   Pulmonology

   Rheumatology

   Surgery

   Urology

   Other Sections

   Membership

   Research Tools

   Medical Tutorials

   Medical Software

     
 
 

 Headlines:

 
 
 

The Doctors Lounge - Primary Care Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Primary Care Answers List

Forum Name: Nutrition & Diet

Question: Fall asleep after eating


Deb59 - Mon Jun 20, 2005 2:58 pm

Quote:
Please can anyone suggest what could be wrong with my husband. He is 49 years old and suffers from high blood pressure, but apart from this is fairly healthy. But, he always falls asleep after eating even very small meals. This can happen at any time of day or night, and may last for anything from 10 minutes to several hours and I can't wake him up. The doctors say that it may some form of narcolepsy and prescribes him dexamphetamine 5mg tabs but really this does not seem to help him much. He does have some food allergies and hay Fever but I don't think that this is the problem as he is like this winter and summer.
Any information would be greatly appreciated.

Shannon Morgan, CMA - Mon Jun 20, 2005 10:00 pm

How many days did he take the medication? Did you inform your doctor that it wasn't effective? Perhaps he needs a higher dose.
Deb59 - Tue Jun 21, 2005 3:36 pm

He's been taking this medication for about 18 months now, and the dr has increased the dose to 6 x 5mg tabs per day in divided doses throughout the day. This has helped a bit, but he still gets really drowsy.
Shannon Morgan, CMA - Tue Jun 21, 2005 5:18 pm

I suggest he see his doctor to discuss perhaps a different medication. Does he have a hard time sleeping at night? If so, that could add to his daytime drowsiness.

There are medications that are stronger than dexedrine, and if he has trouble sleeping at night, perhaps something to help him sleep better. There are medicines for narcolepsy to help with that.
Deb59 - Sat Jun 25, 2005 3:31 pm

He doesn't have any trouble sleeping at night, and I think if he had any sleeping tabs, he would probably not wake up for days. What medications are there specifically for narcolepsy? The dexamphetamine was prescribed by the specialist at the sleep clinic for this problem, and he says that when he is awake, he can concentrate much better. But, it still doesn't properly solve the problem of getting really sleepy after eating. Could this just be another part of narcolepsy? Is this one of the symptoms? The dr says that it is not classic narcolepsy, but is certainly bordering on it.
Thanks
Deb
Shannon Morgan, CMA - Sun Jun 26, 2005 1:10 pm

Modafinil (Provigil) is now considered to be the first choice of therapy for narcolepsy; thought to be more effective than amphetamines with less side effects. Talk to your doctor about trying that. Good luck! :D

Shannon

Check a doctor's response to similar questions

send to a friend

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a doctor or a nurse?

Do you want to join the Doctors Lounge online medical community?

Participate in editorial activities (publish, peer review, edit) and give a helping hand to the largest online community of patients.

Click on the link below to see the requirements:

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 



We subscribe to the HONcode principles of the HON Foundation. Click to verify.
We subscribe to the HONcode principles. Verify here

Privacy Statement | Terms & Conditions | Editorial Board | About us
Copyright 2001-2007 The Doctors Lounge. All rights reserved.